Acid reflux is a known side effect of chemotherapy. Chemotherapy worsens symptoms in patients with pre-existing GERD, especially in esophageal cancer. Unfortunately, it had not been rigorously studied but a variety of medications are known to alleviate this side effect. Proton pump inhibitors(PPI) are useful in this condition and have been investigated to some extent. It stands to reason that therapy should be continued as long as chemotherapy continues and then stopped. PPI inhibitors are indicated for short term use. This is based on concerns of indefinite symptomatic treatment preventing workup and diagnosis of potentially serious underlying conditions that cause refluxx. The same considerations should lead to stopping PPI after chemotherapy is completed and, if GERD symptoms persist, a workup should be initiated.
Uwagawa T, Misawa T, Iida T, Sakamoto T, Gocho T, Wakiyama S, Hirohara S, Yanaga K. Proton-pump inhibitor as palliative care for chemotherapy-induced gastroesophageal reflux disease in pancreatic cancer patients.J Palliat Med. 2010 Jul;13(7):815-8.
Marcus Manocha et al, ; Serotonin and GI Disorders: An Update on Clinical and Experimental Studies, Clinical and Translational Gastroenterology (2012) 3, e13
For Lay version see here